Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 37, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at May 12, 2017, 6:01 AM CDT for Sedgwick County, Kansas. It was in force for 16 hr.
The area
The outline as issued.
The facts
- Issued
- May 12, 2017, 6:01 AM CDT (11:01 UTC)
- Expired
- May 12, 2017, 10:12 PM CDT
- In force
- 16 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 10 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cowskin Creek at Wichita 119th St (COWK1). The gauge peaked at 19.12 ft at May 12, 2017, 12:00 PM CDT.
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 22 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07144480, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
046
WGUS43 KICT 121101
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
601 AM CDT FRI MAY 12 2017
...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas...
Cowskin Creek At Wichita At 119th Street affecting Sedgwick County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC173-130032-
/O.NEW.KICT.FL.W.0037.170512T1101Z-170513T0032Z/
/COWK1.1.ER.170512T1042Z.170512T1200Z.170512T1232Z.NO/
601 AM CDT FRI MAY 12 2017
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Cowskin Creek At Wichita At 119th Street.
* From this morning until this evening.
* At 5:46 AM Friday the stage was 18.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.1 feet by this
morning. The river will fall below flood stage this morning.
* Impact...At 18.0 feet...Flood waters backup into residential yards
southeast of river gage site along Lost Creek Circle and southeast
of Central and Karren Streets. Flood waters begin to creep over
13th street in the low water spot about a half mile west of 119th
Street. Expect typical flooding of low water crossings and low
cropland areas as well as fields near the creek.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Sat Sun Mon
Wichita At 119 18.0 18.0 Fri 06 AM 13.7 10.6 9.0
&&
LAT...LON 3784 9753 3760 9737 3756 9747 3779 9766
$$4 follow-up statements
028
WGUS83 KICT 121251
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
751 AM CDT FRI MAY 12 2017
...The flood warning continues for the following river in Kansas...
Cowskin Creek At Wichita At 119th Street affecting Sedgwick County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC173-130251-
/O.EXT.KICT.FL.W.0037.000000T0000Z-170513T0724Z/
/COWK1.1.ER.170512T1042Z.170512T1232Z.170512T1924Z.NO/
751 AM CDT FRI MAY 12 2017
The Flood Warning continues for
The Cowskin Creek At Wichita At 119th Street.
* Until late tonight.
* At 7:32 AM Friday the stage was 18.5 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by
this afternoon.
* Impact...At 18.0 feet...Flood waters backup into residential yards
southeast of river gage site along Lost Creek Circle and southeast
of Central and Karren Streets. Flood waters begin to creep over
13th street in the low water spot about a half mile west of 119th
Street. Expect typical flooding of low water crossings and low
cropland areas as well as fields near the creek.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Sat Sun Mon
Wichita At 119 18.0 18.5 Fri 08 AM 13.8 10.7 9.0
&&
LAT...LON 3784 9753 3760 9737 3756 9747 3779 9766
$$320
WGUS83 KICT 121511
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1011 AM CDT FRI MAY 12 2017
...The flood warning continues for the following river in Kansas...
Cowskin Creek At Wichita At 119th Street affecting Sedgwick County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC173-130511-
/O.EXT.KICT.FL.W.0037.000000T0000Z-170513T0907Z/
/COWK1.1.ER.170512T1042Z.170512T1800Z.170512T2107Z.NO/
1011 AM CDT FRI MAY 12 2017
The Flood Warning continues for
The Cowskin Creek At Wichita At 119th Street.
* Until late tonight.
* At 9:46 AM Friday the stage was 19.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 19.2 feet by this
afternoon. The river will fall below flood stage late this
afternoon.
* Impact...At 20.0 feet...Flood waters of about 2 feet in depth cover
sections of Maize Road just to the south of Central. Flood waters
flow over 13th Street in the low water spot about a half mile west
of 119th Street. Expect road closures. The few houses on the north
side of 21st Street, along the east bank of the creek may see flood
waters encroach near their homes.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Sat Sun Mon
Wichita At 119 18.0 19.0 Fri 10 AM 13.8 10.7 9.0
&&
LAT...LON 3784 9753 3760 9737 3756 9747 3779 9766
$$882
WGUS83 KICT 121848
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
148 PM CDT FRI MAY 12 2017
...The flood warning continues for the following river in Kansas...
Cowskin Creek At Wichita At 119th Street affecting Sedgwick County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC173-130829-
/O.EXT.KICT.FL.W.0037.000000T0000Z-170513T0829Z/
/COWK1.1.ER.170512T1042Z.170512T1730Z.170512T2029Z.NO/
148 PM CDT FRI MAY 12 2017
The Flood Warning continues for
The Cowskin Creek At Wichita At 119th Street.
* Until late tonight.
* At 1:30 PM Friday the stage was 19.1 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by
late this afternoon.
* Impact...At 20.0 feet...Flood waters of about 2 feet in depth cover
sections of Maize Road just to the south of Central. Flood waters
flow over 13th Street in the low water spot about a half mile west
of 119th Street. Expect road closures. The few houses on the north
side of 21st Street, along the east bank of the creek may see flood
waters encroach near their homes.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Sat Sun Mon
Wichita At 119 18.0 19.1 Fri 01 PM 14.1 10.8 9.1
&&
LAT...LON 3784 9753 3760 9737 3756 9747 3779 9766
$$486
WGUS83 KICT 130312
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT FRI MAY 12 2017
...The flood warning is cancelled for the following river in
Kansas...
Cowskin Creek At Wichita At 119th Street affecting Sedgwick
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never drive into flooded areas or go around barricades, especially
at night! No more than two feet of water will carry most vehicles
away. Turn around don't drown.
&&
KSC173-130342-
/O.CAN.KICT.FL.W.0037.000000T0000Z-170513T0829Z/
/COWK1.1.ER.170512T1042Z.170512T1730Z.170513T0220Z.NO/
1012 PM CDT FRI MAY 12 2017
The Flood Warning is cancelled for
The Cowskin Creek At Wichita At 119th Street.
* At 9:47 PM Friday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* Fell below flood stage at 9:20 PM Friday.
* Forecast...The river will continue to fall to 10.8 feet by Sunday
morning.
* Impact...At 18.0 feet...Flood waters backup into residential yards
southeast of river gage site along Lost Creek Circle and southeast
of Central and Karren Streets. Flood waters begin to creep over
13th street in the low water spot about a half mile west of 119th
Street. Expect typical flooding of low water crossings and low
cropland areas as well as fields near the creek.
&&
FLD OBSERVED FORECAST 7 PM
Location STG STG DAY TIME Sat Sun Mon
Wichita At 119th 18.0 17.9 Fri 10 PM 12.2 9.8 8.7
&&
LAT...LON 3784 9753 3760 9737 3756 9747 3779 9766
$$
ESWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 12, 4:00 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 12, 4:00 AM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 400 AM CDT Fri May 12 2017 .SHORT TERM...(Today through Sunday night) Issued at 201 AM CDT Fri May 12 2017 A strong high pressure ridge will be moving into the region over the next 24 hours. Any showers and thunderstorms will be exiting the region by mid morning today. 850mb temperatures will remain low enough to keep temperatures from going to high today. The weekend looks very nice as the high pressure ridge continues to build into the region. The high pressure ridge will begin to move off to the East bringing the winds around to the South and Southwest. This will set up of some downslope conditions and allow temperatures to rise for the end of the weekend. 850mb temperatures support upper 80s to low 90s in the Western areas of the CWA for this time period. .LONG TERM...(Monday through Thursday) Issued at 358 AM CDT Fri May 12 2017 Monday the Southwest winds will continue which will keep the downslope conditions present. Skies will remain mostly sunny and there will not be much mid level moisture present. This will keep temperature up and above normal for the start of the week. The Southerly flow will continue well into the middle of the week. The Gulf of Mexico will open up and allow for some good low to mid level moisture transport to start. By Tuesday night and into Wednesday, the next system will be encroaching on the region and the moisture levels will be high enough to support convection across the region by late Wednesday. This first short wave for looks relatively weak but could produce some scattered strong storms with the presence of a dry line across the central part of the State late Tuesday afternoon and night. This short wave will not shut down the moisture transport from the Gulf of Mexico after it passes. Moisture transport into the region is expected to continue through the end of the week. The next weather system for the end of the week looks much stronger and more organized. Additionally, the dry line signal appears to be more pronounced. Long range plumes become divergent at this point resulting in low confidence in the timing and amount of precipitation for the end of the week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1134 PM CDT Thu May 11 2017 An upper low over eastern Oklahoma will move southeastward to the Gulf States by Friday afternoon. Scattered, remnant light showers will remain possible overnight in southeastern Kansas, on the northern fringes of this system. MVFR stratus is likely overnight at the CNU terminal, with some chance for brief IFR ceilings. These low clouds should scatter out early Friday morning. Otherwise, northerly winds will gradually bring drier air and clearing from north to south overnight into Friday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 49 76 57 / 0 0 0 0 Hutchinson 73 48 76 58 / 0 0 0 0 Newton 73 48 75 57 / 0 0 0 0 ElDorado 72 49 76 57 / 0 0 0 0 Winfield-KWLD 72 49 77 57 / 0 0 0 0 Russell 73 47 78 59 / 0 0 0 10 Great Bend 73 47 77 58 / 0 0 0 0 Salina 73 48 78 59 / 0 0 0 0 McPherson 73 48 76 57 / 0 0 0 0 Coffeyville 73 50 76 54 / 20 0 0 0 Chanute 72 49 76 55 / 10 0 0 0 Iola 72 50 76 55 / 10 0 0 0 Parsons-KPPF 72 50 76 55 / 10 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...JMC
Hazardous weather outlook, May 12, 4:43 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 443 AM CDT Fri May 12 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 443 AM CDT Fri May 12 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Minor flooding of low-lying areas, creeks, and a few main-stem rivers can be expected overnight, across portions of south-central and southeast Kansas that received the heaviest rainfall Thursday afternoon and evening. Please refer to the flood warning statements for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Some minor flooding along some creeks and main-stem rivers in South Central and Southeast Kansas can be expected through through Saturday. Please refer to the river flood warning statements for details. Tuesday night, showers and thunderstorms will develop across much of Central and South Central Kansas. Some of these storms could be severe with large hail and high winds. The chance for showers and thunderstorms will continue through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:43 PM CDT | River Flood Warning | ICT | Kingman | 28 hr |
| May 11, 7:44 PM CDT | Areal Flood Warning | ICT | Elk | 18 hr |
| May 11, 8:15 PM CDT | River Flood Warning | ICT | Montgomery, Wilson | 34 hr |
| May 11, 8:15 PM CDT | River Flood Warning | ICT | Montgomery | 35 hr |
| May 11, 9:08 PM CDT | Areal Flood Warning | ICT | Butler | 12 hr |
| May 12, 1:41 AM CDT | River Flood Warning | ICT | Butler, Cowley | 17 hr |
| May 12, 1:55 AM CDT | River Flood Warning | ICT | Labette, Neosho | 32 hr |
| May 12, 1:55 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 54 hr |
| May 12, 1:53 PM CDT | River Flood Warning | ICT | Sumner | 23 hr |
| May 12, 5:59 PM CDT | Areal Flood Warning | ICT | Kingman | 18 hr |
| May 12, 6:33 PM CDT | Areal Flood Warning | ICT | Montgomery | 18 hr |
Nearby
River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.